When patients attend the National Alkaptonuria Centre and are commenced on nitisinone, they are also advised to follow a controlled protein diet.
This is because nitisinone use increases blood tyrosine levels, which can cause potential side effects. A way to help maintain tyrosine levels within an acceptable range is by controlling patients’ protein intake.
Patients have suggested describing this as a controlled protein diet rather than a low protein diet, as it is different for each individual depending on their body weight and previous protein intake. Before attending, patients will be sent a food diary to fill out which will assess their average daily protein intake. This will then help calculate their new protein intake. The amount of protein needed to keep muscle health will be calculated on an individual basis.2
Specialist AKU dietician, Shirley Judd, helps patients change and manage their diet. Patients have a meeting with her during their time at the National
AKU Centre, to discuss the changes taking place. It is also a chance to ask any questions or express any concerns they may have. Shirley will not only
help patients control their protein but also help them to maintain a healthy diet with AKU. After your first visit to the National AKU Centre,
food diaries will be filled out at regular intervals to see how effective the diet is. This is especially important three months after attending the
National AKU Centre, as the nitisinone dose is increased from 1mg to 2mg.
Patients will then be able to contact Shirley for advice and help whenever they need through PatientsKnowBest, an online system that allows patients to access their medical records.
Published: 24.07.16 Next Review Date: 24.07.19
We are busy preparing for our annual Garrod Day Coffee Morning on the 25th of November... ...more
It's another busy few months here at the AKU Society. We are travelling all over Europe to r.. ...more
It’s that time of year again; our annual Garrod Day Coffee Morning is on the 25th of N.. ...more
We are very sad to announce that Ann Kerrigan passed away last week due to complications dur.. ...more